The Thai AIDS Treatment Action Group (TTAG) recently organized a national overdose training for harm reduction groups in Thailand. Participants raised a number of questions about overdose, some of which were passed on to me by TTAG’s Karyn Kaplan. We thought it made for a nice Q&A, and so we share the results below. ---Matt Curtis
Karyn Kaplan: There was definitely confusion about the role of CPR in a heroin OD, or a poly-drug OD. They got the breathing-is-essential thing, but does one STOP the breathing to administer CPR and when? Or, never with heroin OD, just do rescue breathing?
|Matt and Karyn on the Chao Phraya River in Bangkok|
Matt Curtis: The point is that you don't want to do chest compressions on someone who's heart is still doing its job, which will be the case in most heroin/opioid or benzo overdoses. Opioids don't cause the heart to stop; in this case an extended period of oxygen deprivation causes the heart to stop, at which point chest compressions are indicated, but probably not going to help much.
In treating an opioid OD, it's best to focus on airway management, breathing, and naloxone, and even better to do all that plus get the person professional medical attention. I’d say it’s also especially important to focus in on this point in our OD prevention work, like when delivering a short (e.g. 5-10 min) training in a harm reduction setting. If there's time, it's always appropriate to teach people to check the ulnar (wrist) and jugular (neck) pulse, but again I'd stress oxygen always + naloxone if available.
Also, a small nomenclature issue: CPR = rescue breathing + chest compressions, which isn't really the normal recommended standard of care for any situation anymore – see for example the American Heart Association guidelines on rapid chest compression for heart failure, which the Harm Reduction Coalition has nicely summarized specifically in relation to overdose.
KK: Once naloxone wears off, can you OD again from any residual heroin? There was this question about heroin still being in your body.
MC: Yes. Heroin continues to be metabolized while naloxone is active, but naloxone does not remove heroin from the body. This is why people will generally stop feeling dopesick and potentially high again as naloxone starts wearing off after 30 minutes or so. Although there is risk of OD’ing again after naloxone is administered – and certainly a much greater risk of OD if people use again soon after being revived – in practice this seems to be very rare.
A typical example is from a 2006 paper published out of the Chicago Recovery Alliance overdose project. Among 319 documented overdose reversals with naloxone there were NO cases of re-treatment being needed after the initial dose of naloxone wore off. And for that matter, there were only five cases where more than one dose of naloxone was needed, two cases of non-withdrawal complications (1 vomiting, 1 seizure), and only one death. Other studies, including ones that have looked for deaths after people were discharged from hospital emergency departments after treatment for heroin overdose, have confirmed the Chicago findings.
All that said, it’s important to promote aftercare, because the risk of going back into OD is real, because there can be other complications of nonfatal overdose, and because it’s just good to take care of people.
KK: Are naloxone expiration dates real? If you have no other source, but have expired naloxone under 6 months, MIGHT it work?
MC: Naloxone will almost certainly work six months after expiration, and probably for much longer after that. Keeping naloxone in a dark, room temperature place will help it stay fresh longer. Expiration dates are defined by pharmaceutical manufacturers, usually as a best guess, but conservatively for liability reasons and because they make a lot of money when hospitals re-order medication to replace unused, expired drugs. We’ve heard cases of naloxone being successfully used 4 or more years after expiration. And that is absolutely fine to tell people, but projects should not distribute expired naloxone (a big ethical no-no) and should encourage people to come in to replace expired naloxone with a fresh batch. There’s no way around that, much as we might want to stretch our limited resources a little further.
KK: A hysterical point from the IDU we work with, many of whom have false teeth: be aware of false teeth falling into mouth before doing rescue breathing! Good thing for us to be aware of :)
MC: This is a totally brilliant comment that I’m immediately adding to all my trainings!
KK: Is putting someone in the rescue position necessary, and if so why? Many people at the training thought why not just put someone who’s overdosing on their back and help them breathe? We thought maybe it was to make sure nothing in their mouth went down their throat.
MC: Right, it may or may not be necessary. The point of leaving someone in a ‘rescue position’ is that if you must leave them alone for any period of time (to go to another room to call an ambulance, to hide drugs or flee the scene, etc.), it’s safer for them to be positioned so as to minimize the risk that they’ll choke if they vomit or otherwise wind up with something obstructive in their mouth. If the person is being cared for, it also may be easier to clear out their mouth by turning them on their side with their mouth angled downward and then sweeping out their mouth – gravity is helping you out. But if you’re doing rescue breathing, giving naloxone, etc, it’ll be much easier to work on them if their on their back or maybe leaning back on a chair or couch depending on the circumstances.
KK: Is nicotine a stimulant?
MC: Yes, nicotine is a stimulant, but in a very different way than stimulants we normally think of, like amphetamines, methamphetamine or cocaine. Nicotine causes the liver to release glucose (sugar, a carbohydrate) and the adrenal glands to release epinephrine (adrenaline, a neurotransmitter), which respectively will tend to give you a little energy boost and increase your feeling of alertness.
In contrast, stimulants like speed and coke either cause the body to release a big flood of neurotransmitters, or block the body from reabsorbing its natural neurotransmitter production. So for example, cocaine is what’s called a “serotonin-norepinephrine-dopamine reuptake inhibitor” because it stops the body from moderating the amount of those three chemicals, meaning they quickly build up and lead to all those wonderful feelings (and less happy consequences).
KK: Are all sleeping pills benzos?
MC: Not all sleeping pills (also often known as hypnotics, or slightly less accurately as sedatives or tranquilizers) are benzodiazepines. But benzos tend to be the most commonly used sedatives in medicine because they have a better safety profile than most other classes of pharmaceutical downers, like barbiturates (phenobarbital, Nembutal, etc.) which carry a much higher risk of fatal overdose. Benzos also have anti-anxiety, muscle relaxant, anticonvulsant and other properties.
Some antihistamine medications also have sedative effects, including drugs like diphenhydramine (Benadryl, Dimedrol) and doxylamine (the sleep-inducing ingredient in Nyquil). Which is exactly why lots of opioid injectors use them to top off impure or inadequate amounts of heroin – here in Central Asia from where I’m writing this, Dimedrol is a very common mixer for heroin; in Thailand Dormicum (aka midazolam, a benzodiazepine) is most common.
KK: Can you die from a stimulant or benzo overdose, or only when drugs are mixed?
MC: Yes, you can die from a stimulant or benzo overdose even when not mixing with other drugs. That said, stimulant and benzo overdose is implicated in many, many fewer deaths than opioid overdose.
Among stimulants, cocaine carries the greatest risk of overdose: cocaine is a potent vasoconstrictor (i.e. it constricts blood vessels, therefore increasing blood pressure, and potentially contributing to heart attack, stroke, or seizure) and is toxic to the cardiovascular system. It may be even more dangerous in combination with alcohol, when cocaine and ethanol combine in the body to form cocaethylene, a chemical which may be more cardio-toxic than cocaine itself. Other stimulants, like amphetamines and methamphetamine, rarely cause fatal overdose, but it can happen, especially if someone is using lots of the drug over an extended period, becoming dehydrated, etc.
Benzos also rarely cause fatal overdose on their own, but in higher doses can cause oversedation or even coma, which is obviously bad. Note that there are lots of different kinds of benzos, with varying degrees of sedative effect and different durations of action. More potent and longer acting benzos, like alprazolam (Xanax), flunitrazepam (Rohypnol), and temazepam (Resoril), tend to be implicated in more overdoses.
The important thing to remember here is that mixing drugs, including alcohol, pretty much always increases overdose risk. You’re more likely to overdose from taking heroin and cocaine together than either alone, many people die from combined opioid and benzodiazepine overdoses, and so on.